Illinois, 2012Cold in Illinois, December 22, 2012
December 22, 2012 · NWS LOT · 1 event in 1 county or zone
Low temperature in the teens and a high near freezing contributed to the cold exposure death of man.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low temperature in the teens and a high near freezing contributed to the cold exposure death of man.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 22, 3:08 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 22, 3:08 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
308 PM CST SAT DEC 22 2012
.DISCUSSION...
307 PM CST
AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE REGION AND ANOTHER
AREA OF HIGH PRESSURE SPREADS SOUTH AND EAST OUT OF CANADA...THE
WEATHER ACROSS NORTHERN ILLINOIS AND NORTHWESTERN INDIANA WILL
REMAIN QUIET THROUGH THE REMAINDER OF THE WEEKEND. THE MAIN
FORECAST CONCERN FOR THE SHORT TERM WILL FOCUS ON CHANCES FOR SNOW
ON MONDAY.
FOR THE REMAINDER OF THIS AFTERNOON AND TONIGHT...EXPECT MOSTLY
CLEAR SKIES WITH RELATIVELY LIGHT WINDS GRADUALLY BECOMING MORE
SOUTHERLY TO SOUTHWESTERLY. WITH SOME AIRMASS MODIFICATION...DO NOT
EXPECT TEMPERATURES TO DROP QUITE AS LOW AS LAST NIGHT...BUT WITH
SOME SNOWPACK STILL IN PLACE OVER WRN AND NWRN IL...TEMPERATURES
SHOULD HAVE NO PROBLEM DROPPING INTO THE LOWER TEENS WEST OF THE FOX
VALLEY...INCLUDING THE ROCKFORD METRO AREA. FARTHER EAST AND
SOUTH...WHERE THERE IS LITTLE TO NO SNOW ON THE
GROUND...TEMPERATURES WILL BE A LITTLE MORE MODERATE...IN THE LOW
20S. THE EXCEPTION WILL BE THE URBAN HEAT ISLAND AREAS OF THE
CHICAGO METRO AREA WHICH WILL ONLY DROP INTO THE MIDDLE 20S. SUNDAY
WILL REMAIN SIMILARLY QUIET...WITH AMPLE SUNSHINE AND LIGHT SWLY
WINDS. A WEAK COLD FRONT DROPPING OUT OF THE UPPER MISSISSIPPI
VALLEY...AHEAD OF THE CANADIAN HIGH...SHOULD PUSH INTO NWRN IL BY
LATE MORNING...LIMITING ANY CHANCE FOR TEMPERATURES TO INCREASE MUCH
THROUGH THE DAY...SO TEMPERATURES THERE SHOULD TOP OUT ONLY IN THE
LOWER TO MIDDLE 20S. OVER THE REMAINDER OF THE AREA...AHEAD OF THE
COLD FRONT...TEMPS SHOULD BE ABLE TO CLIMB A BIT HIGHER...INTO THE
LOWER TO MIDDLE 30S. NO PCPN OR EVEN MUCH IN THE WAY OF CLOUD COVER
INCREASE IS EXPECTED TO ACCOMPANY THE FRONT AS THE AIRMASS REMAINS
VERY DRY.
MY EARLY MONDAY...A SOUTHERN STREAM SYSTEM DEVELOPING OVER THE SOUTH
HIGH PLAINS WILL BEGIN TO TRACK NEWD. THE MODELS ARE IN RELATIVELY
DECENT AGREEMENT ON TRACKING THE SFC LOW CENTER THROUGH THE OZARKS
ON SUNDAY NIGHT AND INTO THE LOWER OHIO VALLEY BY MONDAY MORNING.
WITH STRONG HIGH PRESSURE BUILDING SWD THROUGH THE PLAINS...SEE
LITTLE OPPORTUNITY FOR THE SYSTEM TO TAKE A MORE NORTHERLY
TRACK...WHICH WILL LIMIT PCPN POTENTIAL FOR THE LOCAL AREA. DURING
THE DEVELOPING STAGE AS THE SYSTEM TRACKS THROUGH THE OZARKS...THERE
IS SOME OPPORTUNITY TO TAP SOME GULF MOISTURE...MUCH OF WHICH SHOULD
BE SHUNTED INTO THE OHIO VALLEY. THE WILL LIKELY BE ENOUGH WARM
ADVECTION AND ISENTROPIC LIFT ON THE LEADING EDGE TO SPREAD SOME PCPN
INTO CENTRAL IL...AND POSSIBLY AS FAR NORTH AS THE I-88 CORRIDOR
THROUGH THE DAY ON MONDAY. TEMPERATURES ACROSS THE AREA SHOULD BE
LOW ENOUGH TO SUPPORT SNOW RATHER THAN A RAIN/SNOW MIX...BUT IN THE
ABSENCE OF MORE SIGNIFICANT UPPER LEVEL FORCING...PCPN AMOUNTS AND
POSSIBLE ACCUMULATIONS SHOULD BE LIGHT. AS THE SFC LOW PASSES INTO
THE UPPER OHIO VALLEY IN THE AFTERNOON...LOW LEVEL FLOW WILL TURN
MORE NELY...SETTING UP THE POTENTIAL FOR SOME LAKE EFFECT SNOW
SHOWERS FOR NERN IL...INCLUDING THE CHICAGO METRO AREA. THERMAL
PROFILES FROM THE LATEST MODEL RUNS SHOW ONLY MODEST INSTABILITY IN
THE LOWER LEVELS...WITH SFC-850MB DELTA-T OF ONLY 15-17C.
SO...WHILE THIS SHOULD BE SUFFICIENT FOR SOME LAKE EFFECT SNOW
SHOWERS...OR AT LEAST SOME LAKE ENHANCEMENT TO THE SYNOPTIC SCALE
SNOW GENERATED BY THE SOUTHERN STREAM SYSTEM. AT THIS POINT...DO
NOT EXPECT A SIGNIFICANT SNOWFALL FOR CHRISTMAS EVE OVER CNTRL/NERN
IL. THROUGH MONDAY NIGHT...AS THE SFC LOW CONTINUES TO TRACKS OFF
TO THE NORTHEAST...LOW LEVEL FLOW WILL TURN MORE NORTHWESTERLY...
SHIFTING THE LAKE EFFECT SNOW POTENTIAL TO NWRN INDIANA. BY THIS
TIME...COOLER AIR ALOFT WILL BE ABLE TO FILTER INTO THE REGION AND
LAKE SFC-850MB DELTA-T VALUES WILL BE A LITTLE GREATER...AT 18-20F.
THIS GREATER INSTABILITY WILL INCREASE THE POTENTIAL FOR HEAVIER
LAKE EFFECT SNOW SHOWERS...ESPECIALLY FOR NORTHERN LAKE AND PORTER
COUNTIES. DEPENDING ON WHETHER A TRUE LAKE PLUME CAN SET UP...THAT
AREA COULD SEE A MORE SIGNIFICANT ACCUMULATIONS FOR LATE MONDAY
NIGHT AND INTO TUESDAY.
FOR THE LONGER TERM FORECAST PERIOD...FOR WEDNESDAY THROUGH NEXT
SATURDAY...THE SOUTHERN STREAM WILL REMAIN ACTIVE WITH A SERIES OF
SYSTEMS LIFTING OUT OF THE SOUTH HIGH PLAINS. THE GFS AND ECMWF BOTH
ADVERTISE SIMILAR SYSTEMS...THOUGH THE GFS HAS BEEN TRENDING A
LITTLE FASTER AND A LITTLE MORE NORTHERLY THAN THE ECMWF. GIVEN THE
SIMILAR IDEAS...BUT WITH SOME TIMING/DISPLACEMENT DIFFERENCES...HAVE
GONE WITH A COMPROMISE SOLUTION WITH THIS SYSTEM IN HOW THE
ASSOCIATED PCPN SHOULD IMPACT THE LOCAL AREA. AT THIS POINT...FEEL
THAT THIS SYSTEM SHOULD BRING ANOTHER ROUND OF LIGHT SNOWFALL TO NRN
IL/NWRN IN...BUT SHOULD REMAIN FAR ENOUGH SOUTH TO LIMIT THE
POTENTIAL FOR SIGNIFICANT SNOWFALL. WHILE IT IS CERTAINLY A BIT TOO
EARLY TO HAVE ANY REAL CONFIDENCE IN ACCUMULATIONS...THE PATTERN
ADVERTISED WOULD BE CONDUCIVE TO AT LEAST SOME LIGHT SNOW
ACCUMULATION FRIDAY INTO SATURDAY.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 20Z...
* NO AVIATION CONCERNS THROUGH THIS EVENING.
* WINDS SLOWLY TURN NORTHERLY OVERNIGHT...NORTHEASTERLY SUN
MORNING TO AROUND 5 TO 8 KT.
* POSSIBLE SCT LAKE EFFECT CLOUDS DEVELOP LATE SUN MORNING.
BEACHLER
//DISCUSSION...UPDATED 18Z...
HIGH PRESSURE OVERHEAD WILL CONTINUE TO PROVIDE LIGHT WEST WINDS
ARND 5 KT. IN ADDITION SKIES WILL REMAIN MOSTLY CLEAR...WITH JUST
A THIN CIRRUS SHIELD ARND 20-25KFT AGL. WINDS OVERNIGHT WILL BEGIN
TO TURN NORTHWEST...NORTH BY DAYBREAK SUN AS A WEAK BOUNDARY SLIPS
SOUTH ACROSS NORTHERN IL/NORTHWEST IN. WINDS WILL THEN BEGIN TO
TURN NORTHEAST LATE SUN MORNING THROUGH THE AFTERNOON HOURS.
AS WINDS TURN NE OFF OF THE LAKE...GUIDANCE CONTINUES TO SUGGEST
THAT MOISTURE WILL BEGIN TO FORM. AT THIS TIME THE MOISTURE OFF OF
LAKE MICHIGAN LOOKS MINIMAL AND SHALLOW...SO PRECIPITATION DOES
NOT LOOK PROBABLE. HOWEVER...IT LOOKS POSSIBLE FOR A FEW/SCT
CLOUDS AROUND 1000-2000FT AGL TO FORM. HAVE OPTED TO INCLUDE
MENTION OF THIS WITHIN THE TAF FOR ORD/MDW/DPA. OVERALL EXPECT THE
CLOUDS TO REMAIN FEW/SCT RATHER THAN BKN/OVC.
BEACHLER
//ORD AND MDW CONFIDENCE...UPDATED 20Z...
* HIGH CONFIDENCE IN ALL FORECAST ELEMENTS THROUGH 10Z.
* MEDIUM CONFIDENCE IN THE WINDS TURNING NE AROUND DAYBREAK SUN.
* MEDIUM/LOW CONFIDENCE IN THE FORMATION OF LOW CLOUDS SUN.
* HIGH CONFIDENCE THAT ANY LOW CLOUDS SUN WILL NOT BE BKN/OVC
RATHER REMAIN FEW/SCT CONDS AND VFR.
BEACHLER
//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...
SUNDAY NIGHT...MVFR CIGS POSSIBLE.
MONDAY...MVFR CIGS LIKELY. CHANCE OF -SN AND ASSOCIATED PERIODIC
IFR.
TUESDAY THROUGH THURSDAY...MVFR CIGS FAIRLY PREDOMINANT. PERIODIC
LAKE EFFECT/ENHANCED -SHSN POSSIBLE.
FRIDAY...VFR.
IZZI
&&
.MARINE...
219 PM CST
A RIDGE OF HIGH PRESSURE STRETCHES FROM CENTRAL WISCONSIN THROUGH
THE GULF COAST WITH LIGHT SOUTHWEST TO WEST WINDS ACROSS THE LAKE.
WAVES WILL CONTINUE TO DIMINISH SO DROPPED THE SMALL CRAFT
ADVISORY AS SCHEDULED. LOW PRESSURE REMAINS OVER SOUTHEASTERN
QUEBEC AND ITS WEAK SECONDARY COLD FRONT WILL MOVE DOWN THE LAKE
TONIGHT WITH WINDS BECOMING NORTH BEHIND IT. A LARGE SURFACE RIDGE
WILL SINK SOUTH INTO THE UPPER MISSISSIPPI RIVER VALLEY AS WELL
TONIGHT. LOW PRESSURE DEVELOPS OVER TEXAS SUNDAY EVENING AND MOVES
OVER THE OHIO RIVER VALLEY MONDAY NIGHT...AND WINDS TURN EASTERLY
OVER THE SOUTHERN HALF OF THE LAKE SUNDAY NIGHT/MONDAY MORNING.
PERSISTENT EASTERLY WINDS WILL LIKELY LEAD TO WAVES THAT ARE
HAZARDOUS TO SMALL CRAFT MONDAY AFTERNOON THROUGH MONDAY NIGHT
PRIMARILY OVER THE ILLINOIS NEAR SHORE WATERS. THE SURFACE RIDGE
REMAINS OVER THE NORTHERN PLAINS THROUGH WEDNESDAY MORNING...BUT A
STRONGER SURFACE LOW FORMS OVER EASTERN TEXAS TUESDAY AFTERNOON.
THE LOW DEEPENS AS IT MOVES OVER THE APPALACHIANS TUESDAY NIGHT
THROUGH WEDNESDAY. WINDS WILL BECOME NORTH ACROSS THE LAKE AS THE
LOW PASSES TO THE SOUTH ON WEDNESDAY WITH GALES POSSIBLE PRIMARILY
OVER THE SOUTHERN HALF OF THE LAKE WEDNESDAY. AS THE NORTH FLOW
INCREASES AND WAVES BUILD...A SMALL CRAFT ADVISORY WILL MOST
LIKELY BE NEEDED TUESDAY NIGHT THROUGH THURSDAY EVENING. THE RIDGE
MOVES OVER THE WESTERN GREAT LAKES THURSDAY EVENING WITH THE NEXT
SURFACE LOW ARRIVING LATE FRIDAY NIGHT INTO SATURDAY MORNING.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Dec 22, 3:39 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CST SAT DEC 22 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
339 PM CST SAT DEC 22 2012 /439 PM EST SAT DEC 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE FOR PERIODS OF WIDESPREAD LIGHT SNOW ACROSS
MUCH OF THE AREA MONDAY THROUGH MONDAY EVENING...EARLY WEDNESDAY
MORNING INTO WEDNESDAY EVENING AND AGAIN FRIDAY INTO SATURDAY.
SOME ACCUMULATIONS ARE POSSIBLE WITH THESE SYSTEMS.
THERE IS A CHANCE FOR LAKE EFFECT SNOW SHOWERS FOR FAR
NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA ON TUESDAY AND
THURSDAY. SOME ACCUMULATIONS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-232145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
339 PM CST SAT DEC 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HIGH WAVES MAY CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT
PRIMARILY ALONG THE ILLINOIS NEAR SHORE WATERS MONDAY EVENING
THROUGH MONDAY NIGHT.
HIGH WINDS AND WAVES WILL LIKELY CREATE HAZARDOUS CONDITIONS
AGAIN TUESDAY NIGHT THROUGH THURSDAY.
GALE FORCE GUSTS ARE POSSIBLE WEDNESDAY THROUGH WEDNESDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
339 PM CST SAT DEC 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
GALE FORCE GUSTS ARE POSSIBLE WEDNESDAY THROUGH WEDNESDAY NIGHT
PRIMARILY OVER THE SOUTHERN HALF OF THE LAKE.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
JEE/KREIN
Cold/Wind Chill, Cook
- When
- December 22, 4:10 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 53 year old man was found outside in Skokie. According to the Cook County Medical Examiner the man died of cold exposure.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Alaska, December 22 to 26, 2012$157,000 · 1 event
- Strong Wind in New Jersey, December 22, 2012$25,000 · 21 events
- Wildfire in Texas, December 22, 2012$50,000 · 1 event
- Strong Wind in Pennsylvania, December 22, 2012$10,000 · 13 events
- Frost and Freeze in Florida, December 22 to 23, 201212 events
- High Surf in Hawaii, December 22 to 23, 201210 events
- Lake-Effect Snow in New York, December 22, 20125 events
- Strong Wind in Maryland, December 22, 2012$1,000 · 5 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, December 22, 2012$4,000 · 4 events
- Strong Wind in Delaware, December 22, 2012$5,000 · 4 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, December 22, 20123 events
- Frost and Freeze in Florida, December 22, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424912.